I have a question. I realize you have never seen me and I am not using any information provided by you as a medical diagnosis. My Endo wants to lower my Armour dose due to the following labs: T3Free 2.6(range 2.3-4.2) T4Free 0.74 ( range0.93-1.70) TSH 0.050(range 0.270-4.2). She is basing this on the TSH level. I am experiencing HYPO symptoms, not hyper! Blood pressure 120/60, pulse 78. I think my dose needs an increase, not a decrease. Thoughts? I feel terrible and am looking for a new Endo, but it's hard to find one that is pro armour. Also, I have Hashi's, was diagnosed 20 yrs ago. I am a 48 yr old female. Thank you!
Yes, it is clear that your Endo wants to reduce your meds because your TSH is suppressed. Your doctor does not understand that hypo patients frequently have suppressed TSH when taking thyroid medication. That does not mean that you are hyper, unless you do have hyper symptoms due to excessive levels of Free T3 and Free T4, which is not the case. There are a number of members who have had suppressed TSH levels for many years without ever having hyper symptoms. There are scientific studies that also conclude that TSH becomes suppressed in the majority of cases where the patient is taking significant doses of thyroid meds. Following is a link to just one of the numerous studies suppressed TSH while taking thyroid medication.
A good thyroid doctor will treat a hypo patient clinically by testing and adjusting Free T3 and Free T4 as necessary to relieve symptoms, without being constrained by resultant TSH levels. You can get some good insight into clinical treatment from this letter written by a good thyroid doctor for patients that he sometimes consults with after initial tests and evaluation. The letter is then sent to the participating doctor of the patient to help guide treatment. In the letter, please note the statement, "the ultimate
criterion for dose adjustment must always be the clinical response of the patient."
So you need to give this info to your doctor and ask if he is going to be willing to treat clinically as described. If not, then you will need to find one that will do so. Further since hypo patients are frequently too low in the ranges for Vitamin D, B12 and ferritin you should make sure to test those as well.
If you will tell us your location perhaps a member can recommend a good thyroid doctor in your area.
Thank you very much for your response to my question! My D3 is 35.7(range30.0-49.5), B12 is660 ( range213-816). I currently take 60 mg armour 2x a day. I am in Southeastern Wisconsin, and can go to Milwaukee, or Northern Illinois Suburbs( North of Chicago). I would love to find a Doctor that understands how this all works, as I am so tired of hearing how my TSH is too low and I need to diminish my dose of Armour. The last time she waned to lower my dose I actually increased it from 90 mg to 120mg and felt better ( 1 yr ago). Labs( T3Free and T4Free) got better but TSH has remained suppressed. Since TSH is still suppressed, Endo is not taking into consideration that other labs have gotten lower- only focusses on TSH and says it has been too low for too long, that it is bad for my heart and bones! I promised I wouldn't increase my dose on my own again, but if I can't get in with another doctor soon, I may have no choice, as I am extremely tired, achey, foggy,losing hair etc, and want to feel better!
Of course TSH does not cause symptoms, but is only a very poor indicator of thyroid status when not even taking thyroid meds. And after starting on meds, it is really a useless test. Why put so much emphasis on TSH instead of looking at the actual thyroid hormone levels, which are still not adequate for you? The logic escapes me.
I am sure i have a doctor or two that I can give you, but I am away from home right now and will have to wait until I get back on 2/4 to pull out my list and give you a name.
I'm in the same boat as you, I'm on Armour and my doc won't up my meds either, I sent her a letter and some info, and now I'm waiting to see if i educated her on something she didn't know, I hope so, I don;t feel as bad as you do, but i still have some lagging syptoms of being to low. Well Good Luck, and i hope you'll feel better soon. deb
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.